When you eat, two of your senses work together. Your taste buds pick up on flavors, including four basic ones: sweet, salty, sour, and bitter. At the same time, your sense of smell lets you enjoy the food’s aromas. When something goes wrong with either, your sense of taste can change.
About your taste buds
The average person is born with roughly 9,000 taste buds, according to Steven Parnes, an ear, nose and throat doctor. Each taste bud is a bundle of sensory cells, grouped together like the tightly clumped petals of a flower bud. These taste buds cover the tongue and send taste signals to the brain through nerves. Taste buds vary in their sensitivity to different kinds of tastes. Some will be especially good at sensing sweetness, while others will be especially attuned to bitter flavors, and so on.
A taste bud is good at regenerating; its cells replace themselves every 1-2 weeks. This penchant for regeneration is why one recovers the ability to taste only a few days after burning the tongue on a hot beverage, according to Parnes.
The effect of aging
As you get older, it can get harder for you to notice flavors. Some women can start to lose their taste buds in their 40s. For men, the change can happen in their 50s.
Also, the taste buds you still have may shrink and become less sensitive. Salty and sweet flavors tend to weaken first. Later, it may be more difficult for you to taste things that are bitter or sour.
Your sense of smell can lessen, too. It’s strongest when you’re between 30 to 60 years old. Then it starts to weaken. Some seniors eventually lose it.
Possible causes for change in taste
- Prescription drugs can affect how your taste buds pick up flavors. Or they could put different chemicals into your saliva.
- ACE inhibitors. These and other blood pressure medicine sometimes make you less sensitive to taste. Or they can leave a metallic, bitter, or sweet taste in your mouth.
- Antidepressants, antihistamines, or other drugs. They can make your mouth dry. That keeps flavors from reaching your taste buds.
- Beta-blockers. These heart medications can interfere with your sense of taste and sense of smell.
- If medications are a problem, your doctor may be able to switch you to different drugs.
- An infection in your nose, throat, or sinuses
- A head injury which might affect the nerves related to taste and smell
- A polyp or a growth that blocks your nasal passage
- An abscess in your mouth or other dental problems. That can release bad-tasting stuff into your mouth. Dentures also can cause problems.
- Cancer treatment
- Chemotherapy - it affect the taste of about half the people who get it
- Other medicines - Antibiotics, morphine or other opioids can change your taste
- Radiation - It can hurt your taste buds and the glands that make saliva. It can affect your sense of smell, too.
When you eat, you might notice:
- Some foods taste different than before
- Some foods are bland
- Everything tastes the same
- You have a metallic taste in your mouth, especially after you eat meat or other protein
If any of that happens to you, tell your medicinal team. A key part of their job is to help you with side effects like these. After your treatment ends, your taste should slowly return, usually within about a month.